Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 180, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 4:46 PM CDT for Clinton County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 10, 2017, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Rock Island County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 28 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:55 PM CDT | HAIL 0.88 | Sw Low Moor, IA | |
| Aug 10, 4:58 PM CDT | HAIL 1 | N Folletts, IA | |
| Aug 10, 5:00 PM CDT | HAIL 1.5 | Camanche, IA | RELAYED BY NWS EMPLOYEE. TIME ESTIMATED. |
| Aug 10, 5:05 PM CDT | HAIL 1.25 | Clinton, IA | |
| Aug 10, 5:09 PM CDT | HAIL 0.25 | 2 Ene Clinton, IA | |
| Aug 10, 5:20 PM CDT | HAIL 1 | 2 Wsw Newton Corners, IL | |
| Aug 10, 5:37 PM CDT | HAIL 1 | Ese Erie, IL | ALSO WIND GUSTS TO 45 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS53 KDVN 102146
SVRDVN
ILC161-195-IAC045-102230-
/O.NEW.KDVN.SV.W.0180.170810T2146Z-170810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
446 PM CDT THU AUG 10 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Rock Island County in northwestern Illinois...
Southwestern Whiteside County in northwestern Illinois...
Southeastern Clinton County in east central Iowa...
* Until 530 PM CDT
* At 446 PM CDT, a severe thunderstorm was located over Low Moor, or
8 miles west of Clinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, DeWitt, Camanche, Fulton, Erie, Garden Plain, Albany, Low
Moor, East Clinton, Fenton, Malone, Rock Creek Marina and
Campground, Folletts, Elvira, Newton Corners, Rock Creek Park,
Clinton Municipal Airport and Unionville.
This includes Interstate 88 between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
4169 9029 4173 9032 4174 9033 4173 9035
4174 9039 4173 9039 4173 9041 4177 9045
4177 9048 4178 9054 4191 9048
TIME...MOT...LOC 2146Z 287DEG 26KT 4180 9040
HAIL...1.00IN
WIND...60MPH
$$
UTTECH3 follow-up statements
240
WWUS53 KDVN 102150
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT THU AUG 10 2017
ILC161-195-IAC045-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Whiteside IL-Clinton IA-
450 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN ROCK ISLAND...SOUTHWESTERN WHITESIDE AND
PORTIONS OF CLINTON COUNTIES...
At 450 PM CDT, a severe thunderstorm was located over Low Moor, or
near Clinton, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clinton, Camanche, Fulton, Erie, Garden Plain, Albany, Low Moor, East
Clinton, Fenton, Malone, Rock Creek Marina and Campground, Folletts,
Elvira, Newton Corners, Rock Creek Park, Clinton Municipal Airport
and Unionville.
This includes Interstate 88 between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
4169 9029 4173 9032 4174 9033 4173 9035
4174 9039 4173 9039 4173 9041 4177 9045
4177 9048 4190 9040
TIME...MOT...LOC 2150Z 283DEG 27KT 4181 9034
HAIL...1.50IN
WIND...60MPH
$$
UTTECH947
WWUS53 KDVN 102210
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT THU AUG 10 2017
ILC161-195-IAC045-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Whiteside IL-Clinton IA-
510 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN ROCK ISLAND...SOUTHWESTERN WHITESIDE AND
SOUTHEASTERN CLINTON COUNTIES...
At 509 PM CDT, a severe thunderstorm was located over Albany, or near
Clinton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Camanche, Fulton, Erie, Garden Plain, Albany, East Clinton,
Fenton, Rock Creek Marina and Campground, Newton Corners, Rock Creek
Park and Unionville.
This includes Interstate 88 between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
4169 9029 4173 9032 4174 9033 4180 9032
4187 9025
TIME...MOT...LOC 2209Z 292DEG 23KT 4175 9021
HAIL...1.00IN
WIND...60MPH
$$
UTTECH895
WWUS53 KDVN 102219
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
519 PM CDT THU AUG 10 2017
ILC161-IAC045-102229-
/O.CAN.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Clinton IA-
519 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK ISLAND AND
SOUTHEASTERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Illinois...and east central Iowa.
LAT...LON 4165 9005 4168 9017 4168 9023 4169 9023
4170 9024 4180 9021 4179 8999
TIME...MOT...LOC 2219Z 287DEG 26KT 4173 9012
$$
ILC195-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Whiteside IL-
519 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN WHITESIDE COUNTY...
At 519 PM CDT, a severe thunderstorm was located near Garden Plain,
or 9 miles southwest of Morrison, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Erie, Albany, Fenton and Newton Corners.
This includes Interstate 88 between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4165 9005 4168 9017 4168 9023 4169 9023
4170 9024 4180 9021 4179 8999
TIME...MOT...LOC 2219Z 287DEG 26KT 4173 9012
HAIL...1.00IN
WIND...60MPH
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 10, 3:00 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 300 PM CDT Thu Aug 10 2017 .SYNOPSIS... Issued at 259 PM CDT Thu Aug 10 2017 18Z surface data has a cold front running from central Wisconsin into far northern Kansas. Dew points were in the 60s ahead of the front with 50s behind the front. && .SHORT TERM...(This Evening through Friday) ISSUED AT 259 PM CDT Thu Aug 10 2017 The cold front will sweep through the area this evening. Showers and thunderstorms will be seen along and ahead of the front through sunset. After sunset, convection will quickly dissipate with all but the far south clear of precipitation by midnight. After midnight, any lingering showers in the far south will dissipate with the entire area dry by sunrise Friday. On Friday, dry conditions will be seen across the area as high pressure builds into the area. Wrap around clouds from the departing storm system are expected to persist through the morning north of highway 30 before clearing occurs during the afternoon. Temperatures tonight and Friday will average a little below normal. .LONG TERM...(Friday Night through Thursday) ISSUED AT 259 PM CDT Thu Aug 10 2017 Friday and Saturday Sfc high pressure will overspread the Upper Midwest behind the departing sfc low and cold front. Slightly below average temps in the upper 70s to lower 80s for highs and 50s for lows are expected. Humidity will be very comfortable with dewpoints also in the 50s. Sunday Chance for showers (20-30%) across the south on Sunday. SE low-level flow in the sfc-850mb layer will increase moisture transport and isentropic lift across northern Missouri and southern Iowa into west- central Illinois. The NAM/GFS have showers as early as the afternoon lasting into Sunday night, while the ECMWF is dry until the evening. Overall, forcing appears weak and instability will be low, so left thunder out of the forecast. Monday and Tuesday Beautiful August weather continues. Another sfc high is forecast to slowly slide through the Upper Midwest and Great Lakes through early next week. Model blend has highs near 80 F Monday then lower to middle 80s by Tuesday (warmest southwest CWA). Wednesday and Thursday Approaching shortwave trough warrants shower chances mid to late week. As low-level moisture increases, chances for thunderstorms will return as well. Synoptically this does not look like a strong system, which means the threat for widespread significant rain through Thursday is very low. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1235 PM CDT Thu Aug 10 2017 Cold front to move through eastern Iowa and northern Illinois through 03z/11. TSRA are expected to develop along and ahead of the front with the potential for a period of MVFR/IFR conditions. Outside of the SHRA/TSRA expect VFR conditions. After 06z/11 there is a potential for MVFR cigs to move into eastern Iowa and possibly northern Illinois in the wrap around clouds from the departing storm system. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Uttech AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 406 AM CDT Thu Aug 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 406 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This afternoon...scattered thunderstorms are expected to develop around 4 PM ahead of a weak cool front, mostly along and east of the Mississippi River. The strongest storms may approach severe levels with hail 1 inch or more the main risk, with gusty winds of 40 to 55 mph with isolated 60 mph possible a secondary risk. These storms should move east of the region by mid evening. The Storm Prediction Center has the outlook area under a marginal risk for severe storms this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in spotty locations, mostly between 4 and 8 PM this afternoon. Please report any severe weather or near severe weather to this NWS forecast office. Nichols/12
In the hours before
Local storm report, Aug 10, 4:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 NW HASKINS 41.37N 91.59W
08/10/2017 M1.50 INCH WASHINGTON IA AMATEUR RADIO
TIME ESTIMATED BASED ON RADAR
&&
PETERSLocal storm report, Aug 10, 4:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 4 NW HASKINS 41.37N 91.59W
08/10/2017 WASHINGTON IA AMATEUR RADIO
TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD G36 AND
SPRUCE AVE
&&
PETERSLocal storm report, Aug 10, 4:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 4 N COTTER 41.35N 91.47W
08/10/2017 E60 MPH LOUISA IA TRAINED SPOTTER
ESTIMATED 40 TO 60 MPH WIND GUSTS. SEVERAL SMNALL
BRANCHES BLOWN DOWN. ALSO NICKEL HAIL.
&&Local storm report, Aug 10, 4:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 4 N COTTER 41.35N 91.47W
08/10/2017 E60.00 MPH LOUISA IA TRAINED SPOTTER
ESTIMATED 40 TO 60 MPH WIND GUSTS. SEVERAL SMALL BRANCHES
BLOWN DOWN. ALSO NICKEL HAIL. CORRECTED TYPO.
&&Local storm report, Aug 10, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL COLUMBUS JUNCTION 41.28N 91.36W
08/10/2017 M0.50 INCH LOUISA IA TRAINED SPOTTER
&&
PETERSLocal storm report, Aug 10, 4:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL DEWITT 41.82N 90.55W
08/10/2017 E0.75 INCH CLINTON IA NWS EMPLOYEE
&&
MCCLUREThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:43 PM CDT | Special Weather Statement | DVN | Benton | 47 min |
| Aug 10, 1:36 PM CDT | Special Weather Statement | DVN | Johnson | 39 min |
| Aug 10, 1:39 PM CDT | Special Weather Statement | DVN | Jones | 51 min |
| Aug 10, 1:59 PM CDT | Special Weather Statement | DVN | Dubuque | 46 min |
| Aug 10, 2:10 PM CDT | Special Weather Statement | DVN | Jones | 50 min |
| Aug 10, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 42 min |
| Aug 10, 2:57 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
| Aug 10, 2:59 PM CDT | Special Weather Statement | DVN | Clinton | 46 min |
| Aug 10, 3:21 PM CDT | Special Weather Statement | DVN | Washington | 54 min |
| Aug 10, 3:28 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Louisa, Washington | 62 min |
| Aug 10, 4:02 PM CDT | Special Weather Statement | DVN | Jefferson | 28 min |
| Aug 10, 4:06 PM CDT | Special Weather Statement | DVN | Iowa | 54 min |
| Aug 10, 4:07 PM CDT | Special Weather Statement | DVN | Clinton | 38 min |
| Aug 10, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 39 min |
| Aug 10, 4:21 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 39 min |
| Aug 10, 5:04 PM CDT | Special Weather Statement | DVN | Des Moines | 56 min |
| Aug 10, 5:17 PM CDT | Special Weather Statement | DVN | Van Buren | 58 min |
| Aug 10, 5:33 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 57 min |
| Aug 10, 5:54 PM CDT | Special Weather Statement | DVN | Lee | 66 min |
| Aug 10, 2:27 PM CDT | Special Weather Statement | DVN | Jo Daviess | 48 min |
| Aug 10, 5:12 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 63 min |
| Aug 10, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 15 min |
| Aug 10, 5:30 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 45 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 56 min |
| Aug 10, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 55 min |
| Aug 10, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.